Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Concerta and major irritability when it wears off. Raise the dose or change meds???

My 6 year old has been taking meds for 3 months. We started with Adderall that didn't work. Switched to Concerta 18mg which helped a lot but didn't last very long. This month we went up to 27mg and my goodness- the irritability in the afternoon when it wears off it MAJOR. The teacher also wrote me that his behavior this week was terrible- interrupting all the time, not getting any of his work done, etc. So do I ask the Dr. about raising the dosage or try Vyvanse or Strattera??? I know I will be asking the Dr. but he also is a good Dr. who wants my input and I have no clue here. I think my son was also irritable on the lower dose of Concerta.

So I just wonder if a higher dose should help OR since he is already so irritable when it wears off then will it be even worse on a higher dose?

Please no comments about not medicating. Everyone entitled to their own path and this is the path we are trying for my son.

Answer Question
 
Anonymous

Asked by Anonymous at 8:13 PM on Sep. 27, 2013 in General Parenting

Answers (9)
  • You will know when you find the correct medication for your child. For us, we tried three different medicines before we found the one. Once he was on the one, everything just seemed to fit together. 

    JeremysMom

    Answer by JeremysMom at 8:17 PM on Sep. 27, 2013

  • Thanks. We sure thought we had it with Concerta. His teacher told us it was working great and not to change a thing a couple weeks ago and all of a sudden it just isn't doing anything for him.
    Anonymous

    Comment by Anonymous (original poster) at 8:20 PM on Sep. 27, 2013

  • I would try with upping the dose since he was doing well with it at first.

    JeremysMom

    Answer by JeremysMom at 8:23 PM on Sep. 27, 2013

  • It's worth trying a higher dose at least for a short time, since the medication seemed to work at first. You canalways switch if the irritability gets out of control. I can't remember what is available in different forms because my stepson has been stable on his meds for a long while, but be sure to ask about time release pills and also splitting the dose into morning and afternoon times so he doesn't get it all at once and then crash when it wears off. My stepson has ad good luck with both options.
    Ballad

    Answer by Ballad at 9:36 PM on Sep. 27, 2013

  • Concerta turned into seizures for my child. I don't trust that one. AT ALL.
    Anonymous

    Answer by Anonymous at 9:36 PM on Sep. 27, 2013

  • Strattera was EVEN WORSE. DO NOT try Strettara!!!!!!!!
    Anonymous

    Answer by Anonymous at 9:37 PM on Sep. 27, 2013

  • Anon, every child responds differently to each medicine. For my son, Concerta has been a blessing.

    JeremysMom

    Answer by JeremysMom at 9:45 PM on Sep. 27, 2013

  • My 10 year old is on 27mg Congerta. His doc and I discussed the possibility of putting him on a booster at around noon if his attitude at night gets horrible again.
    Rosehawk

    Answer by Rosehawk at 9:51 PM on Sep. 27, 2013

  • I would personally increase to 56mg and add Tenex in the afternoon to combat the rebound effect. Although I really like Intuniv with a small 5mg stimulant in the mornings and again in the afternoons.
    Anonymous

    Answer by Anonymous at 8:45 AM on Sep. 28, 2013

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Cafemom Join now to connect to other members! Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN